Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Blacksburg, VA

May 9, 2008Appomattox County, Campbell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 9, 2008, 12:39 AM EDT for Appomattox County, Campbell County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2008, 12:39 AM EDT (04:39 UTC)
Expired
May 9, 2008, 6:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Appomattox County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 090441
FFWRNK
VAC011-031-091045-
/O.NEW.KRNK.FF.W.0009.080509T0439Z-080509T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 AM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 645 AM EDT.

* AT 1233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO APPOMATTOX
  NATIONAL HISTORIC PARK...SPRING MILLS...SPOUT SPRING...MIKE...  
  HIXBURG...EVERGREEN AND APPOMATTOX.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3723 7920 3746 7874 3732 7864 3709 7902
TIME...MOT...LOC 0439Z 180DEG 0KT 3720 7900

$$

JJ
2 follow-up statements
000 
WGUS71 KRNK 090548
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 AM EDT FRI MAY 9 2008

VAC011-031-091045-
/O.CON.KRNK.FF.W.0009.000000T0000Z-080509T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL VA-APPOMATTOX VA-
146 AM EDT FRI MAY 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
APPOMATTOX AND EASTERN CAMPBELL COUNTIES...

AT 142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO APPOMATTOX
NATIONAL HISTORIC PARK...SPRING MILLS...SPOUT 
SPRING...MIKE...HIXBURG...EVERGREEN AND APPOMATTOX. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3723 7920 3746 7874 3732 7864 3709 7902
TIME...MOT...LOC 0546Z 180DEG 0KT 3720 7900

$$

AMS
000 
WGUS71 KRNK 090803
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 AM EDT FRI MAY 9 2008

VAC011-031-091045-
/O.CON.KRNK.FF.W.0009.000000T0000Z-080509T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL VA-APPOMATTOX VA-
403 AM EDT FRI MAY 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
APPOMATTOX AND EASTERN CAMPBELL COUNTIES...

AT 359 AM EDT...RUN-OFF FROM OVERNIGHT THUNDERSTORMS CONTINUES TO 
PRODUCE FLASH FLOOD PROBLEMS OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO APPOMATTOX
NATIONAL HISTORIC PARK...SPRING MILLS...SPOUT SPRING...MIKE...
HIXBURG...EVERGREEN AND APPOMATTOX

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

LAT...LON 3723 7920 3746 7874 3732 7864 3709 7902
TIME...MOT...LOC 0803Z 180DEG 0KT 3720 7900

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:47 PM EDT, 8 hours 52 minutes earlier.

Area forecast discussion, May 8, 3:47 PM EDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT THU MAY 8 2008

.SYNOPSIS...
A COLD FRONT ARRIVES AS AN AREA OF LOW PRESSUE MOVES ALONG THE
MASON DIXON LINE TONIGHT. A STRONGER AREA OF LOW PRESSURE WILL
TAKE A SIMILAR TRACK ON SUNDAY. A TROUGH DEVELOPING IN THE EASTERN
UNITED STATES WILL PROVIDE MORE OPPORTUNITIES FOR SHOWERS AND
THUNDERSTORMS NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
STRONG UPPER LOW MOVING ACROSS KY IS FCST TO BECOME AN OPEN WAVE
AS IT LIFTS NORTHEASTWARD INTO THE CENTRAL APPALACHIANS TONIGHT.
AHEAD OF THIS SYSTEM THE AIRMASS IS PRETTY MOIST...PWATS FCST TO
PEAK BETWEEN 1.5 TO 1.7 EARLY TONIGHT...AND SURFACE DEWPOINTS IN
THE LOWER 60S. DEEP CONVECTION IS EXPECTED TO DEVELOP WITHIN THIS
MOISTURE RICH ENVIRONMENT...PRECIPITATION BECOMING WIDESPREAD THIS
EVENING.

POTENTIAL FOR SEVERE DEEP CONVECTION DEPENDS ON HOW MUCH SUN WE
GET LATE THIS AFTERNOON. DENSE CLOUD COVER PREVAILED INTO THE
EARLY AFTN...BUT HAS BEEN THINNING WITH TIME. AS TEMPS INCREASE
THIS WILL RESULT IN INCREASING INSTABILITY NEEDED TO FUEL THE
DEVELOPMENT OF STRONGER STORMS. CAPES ARE FCST TO PEAK AT AROUND
1500 J/KG THIS EVENING. SHEAR IS ABUNDANT...SRH FCSTS NEAR 200
M2/S2 FOR THIS EVENING. THE NET RESULT SHOULD BE THE FORMATION OF
DEEP CONVECTION WITH POTENTIAL FOR SEVERE THUNDERSTORM
CELLS...SOME OF WHICH MAY HAVE SUPERCELL STRUCTURES. MAIN TIME
FRAME TO WATCH FOR SEVERE DEEP CONVECTION WILL BE FROM 21 TO 06
UTC.

WITH THE HIGH PWATS...WILL ALSO NEED TO CLOSELY MONITOR FOR HEAVY
RAINFALL...ESPECIALLY IF THUNDERSTORM LINE SEGMENTS BEGIN TO
TRAIN. ATTM...WIND FLOW LOOKS PROGRESSIVE ENOUGH TO KEEP THE
STORMS MOVING...BUT IT TRAINING DOES DEVELOP...RAIN AMOUNTS WILL
STACK UP QUICKLY. GREATEST THREAT FOR HEAVY RAINFALL LOOKS TO BE
BETWEEN 00 TO 06Z...WITH FOCUS ON THE BLUE RIDGE AND POINTS EAST.
A PWAT OF 1.6 INCHES IS 170% OF NORMAL. FORTUNATELY FFG IS HIGH
NOW. LOOKS LIKE IT WILL TAKE 2.5 TO 3.5 INCHES TO CAUSE FLASH
FLOODING...SO DO NOT THINK THERE IS A NEED FOR A FLASH FLOOD
WATCH ATTM.

HAVE STAYED CLOSE TO THE FASTER GFS WITH THE MOVEMENT OF THE SFC
LOW...SO TAPER OFF PRECIP PRETTY QUICKLY DURING THE DAY FRIDAY.
WITH THE LOW PULLING OUT TO THE NORTHEAST FRIDAY AFTERNOON THERE
WILL BE SOME CLEARING. NOT MUCH COLD ADVECTION FRIDAY
BEHIND THIS SYSTEM...SO TEMPS SHOULD REMAIN MILD.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
QUICK SHOT OF SHWS ALONG REMNANT BOUNDARY FROM FRIDAYS LOW
PRESSURE AGREED UPON BY NAM/GFS/SREF SO INC POPS MAINLY IN THE
HIGH TERRITORY...ALTHOUGH SOME SHOWERS SHOULD SURVIVE EAST OF THE
BLUE RIDGE INTO SATURDAY MORNING. ANOTHER CHC OF STRONG STORMS ON
SUNDAY...WITH H3 JET STREAK TAKING AIM ON THE PIEDMONT...AND AREA
OF LOW PRESSURE PASSING THROUGH THE OHIO VALLEY. WEDGE WILL BE
REMAINING FOR PART OF THE DAY IN THE EAST...WHICH SHOULD ALLOW FOR
POTENT LLVL SHEAR AS OCCLUSION/WARM FRONT APPROACHES FROM THE SOUTH
AND WEST. CONSIDERING THE POTENTIAL FOR HVY RAINS LEADING UP TO
THIS EVENT...WATER PROBLEMS MAY DEVELOP WITH THE GROUND SATURATED.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ACTIVE PATTERN TAKING SHAPE DURING THE LONG TERM...WITH RIDGE IN
THE WEST AND TROUGH IN THE EAST. SHRTWVS EJECTING FROM ALEUTIAN
LOW WILL BE DIRECTED INTO THE MIDWEST...ONLY AMPLIFYING THE
EASTERN TROUGH FURTHER BY THURSDAY/FRIDAY. BASICALLY FOLLOWED THE
ECMWF...ALTHOUGH THE GFS IS IN GOOD AGREEMENT THIS FAR OUT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
STAGE IS SET FOR DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. MID/UPPER LEVEL CLOUDS
WILL BRIEFLY THIN THIS AFTERNOON ALLOWING FOR SURFACE HEATING AND
BUILDUPS FOR THE LATE AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AFTER 21 UTC WITH POTENTIAL
FOR HEAVY RAINFALL AND IFR CONDITIONS. GRADIENT WINDS AHEAD OF AN
APPROACHING FRONT WILL BE OUT OF THE SOUTHWEST...BUT ANTICIPATED
ERRATIC WINDS WITH POTENTIAL FOR STRONG GUSTS IN THE VCNTY OF TSTMS.

FOR TONIGHT THE ORGANIZED AREA OF DEEP CONVECTION WILL MOVE FROM
WEST TO EAST ACROSS THE SERVICE AREA...WIDEPREAD IFR/MVFR
CONDITIONS ANTICIPATED. THE LOW LEVEL MOISTURE WILL LIKELY LINGER
INTO EARLY FRIDAY WITH LOW CIGS ANTICIPATED. CIGS AND VSBYS SHOULD
GRADUALLY IMPROVE BETWEEN DAYBREAK AND NOON FRIDAY AS WESTERLY
WINDS BEHIND THE FRONT BEGIN THE DRYING PROCESS.

A WARM FRONT WILL MOVE BACK NORTHWARD THROUGH THE AREA SATURDAY.
THIS WILL LIKELY BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS.
FINALLY... ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH
THE REGION LATE SUNDAY. THIS WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS. WINDS
MAY BE STRONG AND GUSTY BEHIND THIS LOW PRESSURE LATE SUNDAY NIGHT
AND MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...PM
SHORT TERM...KM
LONG TERM...KM
AVIATION...PM
Hazardous weather outlook, May 8, 11:37 AM EDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT THU MAY 8 2008

VAZ007-010-011-018>020-WVZ042>045-091545-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
1137 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO
TONIGHT. CONDITIONS MAY BECOME FAVORABLE FOR A FEW OF THESE STORMS
TO BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH
DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT
THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND
EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL
PERSIST THROUGH THE DAY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
091545-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1137 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN THE
MOUNTAINS OF NORTH CAROLINA...AND MOVE NORTHEASTWARD INTO THE
FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AND SOUTHWEST
VIRGINIA. CONDITIONS WILL BE FAVORABLE FOR SOME OF THESE STORMS
TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT...BUT THERE IS ALSO THE POTENTIAL FOR A FEW OF THESE STORMS
TO PRODUCE TORNADOES.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL
IS ALSO EXPECTED. THE STORMS THAT DEVELOP ARE EXPECTED TO BE HEAVY
RAIN PRODUCERS. WIDESPREAD RAINFALL OF ONE TO ONE AND A HALF
INCHES IS EXPECTED...WITH LOCALLY HEAVIER AMOUNTS OF 2 INCHES OR
MORE POSSIBLE. FLASH FLOOD GUIDANCE INDICATES IT WILL TAKE RAINFALL
OF CLOSE TO THREE INCHES TO PRODUCE MORE THAN MINOR FLOOD
PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH
DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT
THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND
EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL
PERSIST THROUGH THE DAY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY BE NEEDED AGAIN SUNDAY.

In the hours before

Local storm report, May 8, 10:31 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     YADKINVILLE             36.13N 80.66W
05/08/2008                   YADKIN             NC   LAW ENFORCEMENT

            TREES ON POWERLINES NEAR CITY

&&

TW
Local storm report, May 8, 10:55 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             PEMBROKE                37.32N 80.64W
05/08/2008  E0.75 INCH       GILES              VA   PUBLIC

0757 PM     HAIL             1 W PHILPOTT DAM        36.78N 80.06W
05/08/2008  E0.75 INCH       HENRY              VA   PUBLIC

0800 PM     HAIL             FAIRLAWN                37.15N 80.56W
05/08/2008  E0.88 INCH       PULASKI            VA   TRAINED SPOTTER

0826 PM     HAIL             10 SE ROCKY MOUNT       36.90N 79.76W
05/08/2008  E1.00 INCH       FRANKLIN           VA   PUBLIC

            ALSO TREES DOWN ON COOPERS MT.RD AND MUDDY FORK RD.

0832 PM     HAIL             RONDA                   36.22N 80.94W
05/08/2008  E1.00 INCH       WILKES             NC   AMATEUR RADIO

0833 PM     HAIL             MOUNT AIRY              36.50N 80.61W
05/08/2008  E1.75 INCH       SURRY              NC   AMATEUR RADIO

0840 PM     HAIL             SONTAG                  36.93N 79.80W
05/08/2008  E0.88 INCH       FRANKLIN           VA   LAW ENFORCEMENT

0845 PM     TSTM WND DMG     2 SW SNOW CREEK         36.81N 79.78W
05/08/2008                   FRANKLIN           VA   EMERGENCY MNGR

            TREES DOWN ON HOUSE ON RT 618 AND 632 MUDDY FORK RD

0845 PM     HAIL             SNOW CREEK              36.83N 79.75W
05/08/2008  E1.00 INCH       FRANKLIN           VA   PUBLIC

0855 PM     HAIL             DOBSON                  36.39N 80.72W
05/08/2008  E1.00 INCH       SURRY              NC   PUBLIC

0900 PM     HAIL             BLUE RIDGE              37.38N 79.82W
05/08/2008  E0.88 INCH       BOTETOURT          VA   LAW ENFORCEMENT

0905 PM     HAIL             MONTVALE                37.38N 79.73W
05/08/2008  E1.00 INCH       BEDFORD            VA   TRAINED SPOTTER

0910 PM     TSTM WND DMG     DOBSON                  36.39N 80.72W
05/08/2008                   SURRY              NC   AMATEUR RADIO

            TREES DOWN IN CITY

0925 PM     HAIL             2 S DOBSON              36.36N 80.72W
05/08/2008  E0.88 INCH       SURRY              NC   NWS EMPLOYEE

0930 PM     HAIL             HURT                    37.08N 79.28W
05/08/2008  E1.00 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

0935 PM     HAIL             FRANCISCO               36.50N 80.37W
05/08/2008  E1.00 INCH       STOKES             NC   LAW ENFORCEMENT

0938 PM     HAIL             HURT                    37.08N 79.28W
05/08/2008  E1.00 INCH       PITTSYLVANIA       VA   PUBLIC

1030 PM     TSTM WND DMG     YADKINVILLE             36.13N 80.66W
05/08/2008                   YADKIN             NC   LAW ENFORCEMENT

            TREES ON POWERLINES NEAR CITY

&&

TW
Local storm report, May 8, 11:32 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     5 S PITTSVILLE          36.91N 79.47W
05/08/2008                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREES DOWN ON HWY 40

&&

TW
Local storm report, May 8, 11:58 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      1 N COLLINSVILLE        36.74N 79.91W
05/08/2008                   HENRY              VA   LAW ENFORCEMENT

            SOUTH DANIEL CREEK ROAD FLOODED BY CREEK.

1034 PM     FLASH FLOOD      BASSETT                 36.77N 79.98W
05/08/2008                   HENRY              VA   AIRPLANE PILOT

            INTERSECTION OF MORNINGSIDE AND CASTLE STREETS CLOSED DUE
            TO FLOODING CREEK.

1053 PM     FLASH FLOOD      1 SW MARTINSVILLE CITY  36.67N 79.88W
05/08/2008                   CITY OF MARTINSVIL VA   LAW ENFORCEMENT

            MUDLSIDE ON CLOVERLEAF AT US 220 AND 58

1054 PM     FLASH FLOOD      BASSETT                 36.77N 79.98W
05/08/2008                   HENRY              VA   LAW ENFORCEMENT

            COLONIAL HEIGHTS AND JESTEEN ROADS CLOSED DUE TO HIGH
            WATER.

1056 PM     FLASH FLOOD      MARTINSVILLE CITY       36.68N 79.87W
05/08/2008                   CITY OF MARTINSVIL VA   LAW ENFORCEMENT

            LIBERTY STREET CLOSED BY HIGH WATER FROM JONES CREEK

1117 PM     FLASH FLOOD      MARTINSVILLE CITY       36.68N 79.87W
05/08/2008                   CITY OF MARTINSVIL VA   LAW ENFORCEMENT

            SMITH LAKE ROAD CLOSED DUE TO HIGH WATER.

&&

JJACKSON
Local storm report, May 9, 12:02 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     DENSE FOG        10 N NATHALIE           37.08N 78.95W
05/08/2008                   CAMPBELL           VA   LAW ENFORCEMENT

            TREES DOWN ON HWY 40 NEAR STOVAL

&&

TW
Local storm report, May 9, 12:04 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 AM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     10 N NATHALIE           37.08N 78.95W
05/08/2008                   CAMPBELL           VA   LAW ENFORCEMENT

            TREES DOWN ON HWY 40 NEAR STOVAL

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:03 PM EDTTornado WarningRNKCarroll, Floyd, Patrick42 min
May 8, 8:07 PM EDTSevere Thunderstorm WarningRNKCraig30 min
May 8, 8:20 PM EDTTornado WarningRNKPatrick40 min
May 8, 8:44 PM EDTTornado WarningRNKBedford, Campbell, Franklin, Pittsylvania46 min
May 8, 8:45 PM EDTTornado WarningRNKFranklin, Henry, Patrick30 min
May 8, 9:02 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Roanoke, Rockbridge, City of Buena Vista and 2 more58 min
May 8, 9:16 PM EDTTornado WarningRNKCampbell, Charlotte, Halifax, Pittsylvania59 min
May 8, 9:25 PM EDTTornado WarningRNKFranklin, Henry, Pittsylvania50 min
May 8, 9:45 PM EDTTornado WarningRNKHenry, Patrick, City of Martinsville45 min
May 8, 9:48 PM EDTSevere Thunderstorm WarningRNKPatrick57 min
May 8, 9:56 PM EDTSevere Thunderstorm WarningRNKAmherst23 min
May 8, 10:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania61 min
May 8, 10:15 PM EDTFlash Flood WarningRNKHenry, City of Martinsville6 hr
May 8, 10:22 PM EDTSevere Thunderstorm WarningRNKHenry53 min
May 8, 10:30 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville23 min
May 8, 10:42 PM EDTFlash Flood WarningRNKCampbell, Pittsylvania6 hr
May 8, 11:05 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax55 min
May 8, 11:15 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania90 min
May 9, 12:22 AM EDTFlash Flood WarningRNKFranklin, Henry, Pittsylvania6 hr
May 9, 12:50 AM EDTFlash Flood WatchRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 8 more4 hr
May 9, 1:14 AM EDTFlash Flood WarningRNKHenry, Patrick6 hr
May 9, 1:54 AM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax61 min
May 9, 2:00 AM EDTFlash Flood WarningRNKHenry, Pittsylvania, City of Danville6 hr
May 9, 3:55 AM EDTFlash Flood WarningRNKHenry, City of Martinsville6 hr
May 9, 5:15 AM EDTAreal Flood WarningRNKCampbell, Pittsylvania5 hr
May 9, 6:09 AM EDTAreal Flood WarningRNKFranklin, Henry, Pittsylvania4 hr
May 9, 6:15 AM EDTAreal Flood WarningRNKAppomattox, Campbell4 hr
May 9, 6:45 AM EDTAreal Flood WarningRNKHenry, Patrick6 hr
May 9, 7:10 AM EDTFlash Flood WarningRNKHenry, Pittsylvania, City of Danville6 hr
May 9, 10:04 AM EDTRiver Flood WarningRNKPittsylvania, City of Danville26 hr
May 9, 10:04 AM EDTRiver Flood WarningRNKHalifax36 hr
May 9, 10:04 AM EDTRiver Flood WarningRNKHalifax54 hr
May 9, 6:14 PM EDTRiver Flood WarningRNKCharlotte, Halifax10 hr

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.